Document Detail


Telithromycin-induced digoxin toxicity and electrocardiographic changes.
MedLine Citation:
PMID:  16716140     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
A 58-year-old woman who had been taking digoxin 0.25 mg/day for more than 35 years for heart palpitations after mitral valve repair was prescribed a 5-day course of telithromycin for acute bronchitis. On the sixth day of therapy, she came to the emergency department complaining of general malaise and having experienced three episodes of syncope over the previous 2 days. Laboratory analysis revealed elevated digoxin plasma levels, and electrocardiography showed several nonspecific repolarization anomalies. Telithromycin is known to increase digoxin plasma levels; however, the clinical significance of this interaction is not known. To our knowledge, this is the first report of elevated plasma digoxin levels associated with signs and symptoms of toxicity. This drug interaction-determined as probable according to the Naranjo adverse drug reaction probability scale-may be mediated by P-glycoprotein. By inhibiting the transport of digoxin by P-glycoprotein, telithromycin may have decreased digoxin elimination in the intestinal lumen and its renal tubular excretion, resulting in elevated plasma levels and drug toxicity. Clinicians should be aware of possible digoxin toxicity after concomitant administration with telithromycin, especially in patients who are at risk, such as those with electrolyte abnormalities and decreased renal function.
Authors:
Laura M Nenciu; Patrice Laberge; Daniel J G Thirion
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  Pharmacotherapy     Volume:  26     ISSN:  0277-0008     ISO Abbreviation:  Pharmacotherapy     Publication Date:  2006 Jun 
Date Detail:
Created Date:  2006-05-23     Completed Date:  2006-11-22     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  8111305     Medline TA:  Pharmacotherapy     Country:  United States    
Other Details:
Languages:  eng     Pagination:  872-6     Citation Subset:  IM    
Affiliation:
Pharmacy Department, Hôpital du Sacré-Coeur de Montréal, and the Faculté de Pharmacie, Université de Montréal, Quebec, Canada.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Acute Disease
Bronchitis / drug therapy
Digoxin / adverse effects,  therapeutic use*
Drug Interactions
Electrocardiography / drug effects*
Female
Heart / drug effects,  physiopathology
Humans
Ketolides / adverse effects,  therapeutic use*
Middle Aged
Chemical
Reg. No./Substance:
0/Ketolides; 0/telithromycin; 20830-75-5/Digoxin

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Leflunomide and warfarin interaction: case report and review of the literature.
Next Document:  Progressive esophagitis caused by Candida albicans with reduced susceptibility to caspofungin.